Hail, Cherokee
- When
- March 27, 2:20 PM CST to 2:21 PM CST
- Where
- Cherokee County, 2.2 mi SE of Leesburg
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.160, -85.720
Numerous strong to severe thunderstorms develop across north central Alabama during the afternoon and evening hours on March 27th. A strong upper level short wave tracked eastward across the Lower Mississippi Valley Region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Numerous strong to severe thunderstorms develop across north central Alabama during the afternoon and evening hours on March 27th. A strong upper level short wave tracked eastward across the Lower Mississippi Valley Region. Steep mid level lapse rates and dry air aloft provided favorable conditions for large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 2:03 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 303 PM CDT Mon Mar 27 2017 .SHORT TERM... Tonight and Tuesday. Very unstable conditions have developed over central Alabama this afternoon as surface temperatures have warmed into the upper 70s to lower 80s, with cold air advection aloft as the upper trof axis approaches from the west. An upper low centered over eastern Missouri will track eastward overnight and push a trof axis into north Alabama. Forcing ahead of trof axis will help maintain convection development throughout the night despite loss of daytime heating. Best rain chances overnight will be along and north of I-20 with little or no rain expected south of I-85. The upper trof axis will become aligned in an east to west direction across central Alabama on Tuesday. Weak forcing along the trof axis will produce scattered showers and thunderstorms, mainly during the heating of the day. 0-6km Bulk Shear and mid level lapse rates will be much lower on Tuesday and no severe storms expected. 58/rose .LONG TERM... Wednesday through Sunday. Wednesday continues to look warm and drier as a 500 mb ridge amplifies over the region ahead of yet another upper trough which will affect our area on Thursday into Thursday night. Confidence is slightly lower than 24 hours ago regarding the threat for severe storms due to model inconsistency with the upper trough and a less impressive warm sector. We will continue to maintain a low-end threat for damaging winds, large hail, and maybe a few brief tornadoes. After a break on Friday and Saturday, the hits keep on coming. Another strong storm system could impact the area late Sunday into Monday. A severe weather threat cannot be ruled out, especially if the system takes a more northerly track, reducing the chance of coastal convection blocking the inland progression of instability. 87/Grantham && .AVIATION... 18Z TAF Discussion. The area remains situated between surface high pressure located off the Carolina coastline and a low pressure system across northwest Arkansas. Expect southerly low level winds, breezy at times, this afternoon and evening. Clouds will increase and lower this afternoon into tonight with SHRA and TSRA as storms develop and move northeast across the area. Overnight isolated SHRA will remain possible with low CIG's expected at most terminals. CIG's and VIS will gradually improve toward the end of the period. 05 && .FIRE WEATHER... Central Alabama will remain in a warm and moist pattern through the week, with the highest rain chances today and Thursday. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 78 55 81 57 / 60 40 10 20 10 Anniston 61 78 57 82 58 / 50 40 10 20 10 Birmingham 62 79 59 83 60 / 60 40 10 20 10 Tuscaloosa 63 80 60 85 60 / 60 40 10 10 10 Calera 63 78 60 84 60 / 50 30 10 20 10 Auburn 61 77 60 83 59 / 20 30 10 20 10 Montgomery 63 81 61 86 59 / 20 30 10 10 10 Troy 61 81 60 86 58 / 20 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Mon Mar 27 2017 ALZ011>015-017>050-281315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat for severe storms today from 1 PM to 9 PM. This will include the potential for hail up to ping pong ball size and damaging winds up to 60 mph, mainly along and northwest of a line from Demopolis to Alabaster to Gadsden. A smaller risk for hail up to quarter size and isolated damaging winds could extend as far south and east as Montgomery and Auburn. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may come Thursday into Thursday night across all of the forecast area. There is a potential for damaging winds up to 60 mph, brief tornadoes, hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again on Thursday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 2 NW SMOKE RISE 33.90N 86.84W
03/27/2017 BLOUNT AL EMERGENCY MNGR
EM REPORTED A DOWNED TREE.
&&
GMSThe Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
20 hail, 5 thunderstorm wind. Local standard time, as filed.
Numerous trees uprooted along County Road 61 and County Road 26.
Golf ball size hail near County Road 87.
Several trees uprooted and sheet metal blown off building.
Several trees uprooted near the town of Ashville.
Several trees uprooted in the city of Hueytown.
Several trees uprooted in the Avondale Community. One tree fell on a car with one injury.
Quarter size hail fell along Beard Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688906, 688907, 688908, 688909, 688910, 688911, 688912, 688913, 688914, 688915, 688916, 688918, 688919, 688920, 688921, 688922, 688923, 688924, 688925, 688926, 688943, 688946, 688948, 688951, 688955.